Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 678, NWS Norman, OK

July 16, 20169 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2016, 12:43 AM CDT for 9 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 12:43 AM CDT (05:43 UTC)
Expired
Jul 16, 2016, 1:30 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo County, OK, Comanche County, OK, Cotton County, OK, Grady County, OK, Jefferson County, OK, Kiowa County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 49 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS54 KOUN 160543
SVROUN
OKC015-031-033-051-067-075-137-141-149-160630-
/O.NEW.KOUN.SV.W.0678.160716T0543Z-160716T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIOWA COUNTY IN SOUTHWESTERN OKLAHOMA...
  COTTON COUNTY IN SOUTHWESTERN OKLAHOMA...
  CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHEASTERN WASHITA COUNTY IN WESTERN OKLAHOMA...
  SOUTHERN TILLMAN COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTHWESTERN GRADY COUNTY IN CENTRAL OKLAHOMA...
  WESTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...
  COMANCHE COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 130 AM CDT

* AT 1242 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHEAST OF EAKLY TO NEAR ANADARKO TO NEAR
  ELGIN TO NEAR COOKIETOWN TO 7 MILES SOUTHWEST OF
  GRANDFIELD...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAWTON...ANADARKO...WALTERS...CACHE...ELGIN...CARNEGIE...APACHE...
  GERONIMO...FLETCHER...CYRIL...GRANDFIELD...TEMPLE...STERLING...
  BINGER...FORT COBB...VERDEN...CEMENT...CHATTANOOGA...
  RANDLETT AND MEDICINE PARK.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 3 AND 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3414 9857 3416 9860 3416 9865 3429 9918
      3447 9878 3493 9861 3518 9866 3541 9864
      3536 9810 3493 9798 3463 9800 3416 9810
      3414 9831 3416 9837 3415 9839 3413 9838
      3412 9849
TIME...MOT...LOC 0542Z 298DEG 37KT 3534 9847 3504 9823 3478 9825 3431
9847 3417 9878

HAIL...1.00IN
WIND...60MPH
 
$$

SIX
1 follow-up statement
578 
WWUS54 KOUN 160606
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
106 AM CDT SAT JUL 16 2016

OKC075-149-160615-
/O.CAN.KOUN.SV.W.0678.000000T0000Z-160716T0630Z/
KIOWA OK-WASHITA OK-
106 AM CDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA AND
SOUTHEASTERN WASHITA COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3414 9857 3416 9860 3416 9865 3430 9916
      3447 9878 3485 9864 3486 9862 3490 9862
      3513 9856 3536 9861 3536 9810 3493 9798
      3463 9800 3416 9810 3414 9831 3416 9837
      3415 9839 3413 9838 3412 9849
TIME...MOT...LOC 0605Z 295DEG 30KT 3529 9832 3497 9809 3471 9807 3427
9832 3413 9853

$$

OKC015-031-033-051-067-137-141-160630-
/O.CON.KOUN.SV.W.0678.000000T0000Z-160716T0630Z/
COTTON OK-CADDO OK-JEFFERSON OK-TILLMAN OK-GRADY OK-STEPHENS OK-
COMANCHE OK-
106 AM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR COTTON...CADDO...NORTHWESTERN JEFFERSON...SOUTHERN TILLMAN...
SOUTHWESTERN GRADY...WESTERN STEPHENS AND COMANCHE COUNTIES...

AT 105 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BINGER TO 3 MILES NORTHEAST OF CEMENT TO 6 MILES
SOUTHEAST OF STERLING TO 4 MILES WEST OF TEMPLE TO 3 MILES NORTHEAST
OF BURKBURNETT...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...WALTERS...CACHE...ELGIN...APACHE...GERONIMO...
FLETCHER...CYRIL...GRANDFIELD...TEMPLE...STERLING...BINGER...
FORT COBB...VERDEN...CEMENT...CHATTANOOGA...RANDLETT...
MEDICINE PARK AND EAKLY.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 3 AND 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3414 9857 3416 9860 3416 9865 3430 9916
      3447 9878 3485 9864 3486 9862 3490 9862
      3513 9856 3536 9861 3536 9810 3493 9798
      3463 9800 3416 9810 3414 9831 3416 9837
      3415 9839 3413 9838 3412 9849
TIME...MOT...LOC 0605Z 295DEG 30KT 3529 9832 3497 9809 3471 9807 3427
9832 3413 9853

HAIL...0.75IN
WIND...60MPH
 
$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:19 AM CDT, 24 minutes earlier.

Area forecast discussion, Jul 16, 12:19 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1219 AM CDT SAT JUL 16 2016

.DISCUSSION...
Storm intensity may be decreasing across western Oklahoma and
western north Texas.

A squall line of strong to severe thunderstorms continues to push
southeast. Lawton and Wichita Falls will be affected within the
next hour or two. Some additional damaging wind reports are
possible with some gusts 60-70 mph. Severe hail potential is low.
Locally heavy rainfall of 1-2" and localized flooding are
possible as well.

Storms should continue to decrease slightly over the next few
hours as they move into a weaker sheared environment with
more CIN.

Right now, it appears the strongest storms will stay west of the
Oklahoma City metro area.

MBS

Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
Ongoing complex of TSRA will continue to affect locations south of
KGAG-KSWO through 10 UTC. Variable gusty winds and brief MVFR or
lower conditions can be expected with TSRA, especially near KSPS
and KLAW.

Overall, away from TSRA, VFR conditions are expected.

03/17

&&

.PREV DISCUSSION... /issued 833 PM CDT FRI JUL 15 2016/

UPDATE...
Adjusted PoPs to account for complex moving into NW OK. See
discussion below.

DISCUSSION...
A severe complex of thunderstorms continues to move into NW OK
this evening. Significant wind gusts have already been reported
with this complex in KS and OK. Expect severe wind gusts to
continue over the next several hours as it dives south across
western OK, as LLJ intensifies. Although the hail threat is low
right now, expect it to increase as the storms move into a better
environment over western OK (mid level lapse rates ~8 C/km
effective bulk shear ~40 kt). Increased PoPs to categorical and
also bumped winds closer to the best performing HRRR solution. All
updated products have been sent.

RrBarnes

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/17/03
Hazardous weather outlook, Jul 15, 10:59 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT FRI JUL 15 2016

OKZ004>048-050>052-TXZ083>090-170400-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1059 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH EARLY SATURDAY. THE GREATEST
POTENTIAL FOR SEVERE STORMS WILL BE IN PARTS OF WEST CENTRAL AND
SOUTHWEST OKLAHOMA... AND WESTERN NORTH TEXAS. STRONG TO SEVERE
STORMS WILL BE POSSIBLE THROUGH 3 AM SATURDAY.

A COMPLEX OF STORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH EARLY SATURDAY. DAMAGING
WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS WILL BE
POSSIBLE. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
BE PREPARE FOR SEVERE WEATHER OPERATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN OKLAHOMA
SATURDAY MORNING. A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

.HEAT...
AN UPPER LEVEL HIGH WILL BUILD OVER THE SOUTHERN AND CENTRAL
PLAINS SUNDAY INTO EARLY NEXT WEEK. THIS WILL BRING A PERIOD OF
HOT AND DRY WEATHER WITH SUNNY DAYS AND VERY WARM NIGHTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jul 15, 11:36 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     3 N ALTUS               34.68N 99.33W
07/15/2016  M63 MPH          JACKSON            OK   AWOS

&&

EM
Local storm report, Jul 16, 12:05 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1205 AM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     SSE CARNEGIE            35.10N 98.60W
07/15/2016  E60 MPH          CADDO              OK   STORM CHASER

&&

EM
Local storm report, Jul 16, 12:26 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.55W
07/15/2016  M60 MPH          COMANCHE           OK   MESONET

&&

EM
Local storm report, Jul 16, 12:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     4 NNW FORT COBB         35.15N 98.47W
07/15/2016  M60 MPH          CADDO              OK   MESONET

&&

EM
Local storm report, Jul 16, 12:39 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.55W
07/15/2016  M60 MPH          COMANCHE           OK   MESONET

&&

EM
Special weather statement, Jul 16, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT SAT JUL 16 2016

TXZ083>090-160615-
CLAY TX-WILBARGER TX-KNOX TX-ARCHER TX-BAYLOR TX-HARDEMAN TX-
WICHITA TX-FOARD TX-
1243 AM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WILBARGER... KNOX...
ARCHER...BAYLOR...HARDEMAN...WICHITA AND FOARD COUNTIES UNTIL 115 AM
CDT...

AT 1241 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BURKBURNETT TO 8 MILES NORTH OF RED SPRINGS TO NEAR KNOX
CITY...MOVING SOUTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3440 9972 3437 9962 3442 9956 3437 9941
      3446 9937 3434 9921 3421 9919 3422 9899
      3413 9876 3416 9860 3406 9849 3416 9837
      3411 9819 3415 9812 3400 9809 3399 9795
      3340 9908 3340 9999 3383 10000 3405 10005
TIME...MOT...LOC 0541Z 315DEG 37KT 3411 9862 3374 9940 3339 9980

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 PM CDTSevere Thunderstorm WarningOUNHarper50 min
Jul 15, 8:02 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward43 min
Jul 15, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills, Woods, Woodward50 min
Jul 15, 9:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills41 min
Jul 15, 9:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Harper, Major, Woods, Woodward36 min
Jul 15, 9:47 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
Jul 15, 9:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more47 min
Jul 15, 10:25 PM CDTSpecial Weather StatementOUNAlfalfa65 min
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson41 min
Jul 15, 10:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Washita47 min
Jul 15, 10:56 PM CDTSevere Thunderstorm WarningOUNKiowa34 min
Jul 15, 11:13 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Tillman47 min
Jul 15, 11:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Comanche, Custer, Dewey, Kiowa and 1 more50 min
Jul 15, 11:40 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Washita3 hr
Jul 15, 11:59 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman46 min
Jul 16, 12:15 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Washita30 min
Jul 16, 1:27 AM CDTSpecial Weather StatementOUNCotton, Grady, Jefferson, Stephens33 min
Jul 16, 1:58 AM CDTSpecial Weather StatementOUNJefferson, Stephens32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.